Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Austin/San Antonio, TX

August 4, 2017DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 4, 2017, 7:36 PM CDT for DeWitt County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Aug 4, 2017, 8:00 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 111 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS54 KEWX 050036
SVREWX
TXC123-050100-
/O.NEW.KEWX.SV.W.0180.170805T0036Z-170805T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
736 PM CDT FRI AUG 4 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern DeWitt County in south central Texas...

* Until 800 PM CDT

* At 736 PM CDT, a severe thunderstorm was located near Thomaston, or
  7 miles east of Cuero, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Thomaston, Arneckville and Terryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2889 9727 2906 9729 2922 9708 2910 9698
TIME...MOT...LOC 0036Z 015DEG 11KT 2906 9718 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
1 follow-up statement
183 
WWUS54 KEWX 050051
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT FRI AUG 4 2017

TXC123-050100-
/O.CON.KEWX.SV.W.0180.000000T0000Z-170805T0100Z/
DeWitt TX-
751 PM CDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN DEWITT COUNTY...

At 751 PM CDT, a severe thunderstorm was located over Thomaston, or 7
miles southeast of Cuero, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Thomaston, Arneckville and Terryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2889 9727 2906 9729 2922 9708 2910 9698
TIME...MOT...LOC 0051Z 015DEG 11KT 2902 9719 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:41 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 4, 6:41 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 PM CDT Fri Aug 4 2017

.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Majority of convection has dissipated at TAF issuance. Should remain
VFR throughout the evening and most of the overnight hours. Some MVFR
development looks possible for KSAT/KSSF tomorrow morning but should
stay clear of KAUS based off model projections. Do expect -TSRA
development in the afternoon with best shot at impacts at KAUS but
not enough confidence in a direct terminal impact to include a
prevailing line for this. Thus opted for VCTS as many isolated cells
will likely begin developing shortly after 18Z. KSAT/KSSF may see
some nearby convection from the east in the late afternoon. KDRT
expected to prevail VFR throughout the period.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT Fri Aug 4 2017/

SHORT TERM (Tonight through Saturday)...

Main short-term highlight will center on the isolated/scattered
showers this afternoon and again tomorrow along with the elevated
heat indices of 100-107F across the region.

Water vapor imagery and RAP H5 output indicate northwest flow across
the region with a weak shortwave trough across central Texas this
afternoon. Despite this axis of slightly enhanced divergence due to
the shortwave trough, wind shear and speeds remain very light aloft.
As such, most of the isolated shower activity is being driven by
instability alone along with outflow boundary collisions. ML CAPE
values range from 500-1250 J/Kg this afternoon across the region and
this is keeping coverage and intensity at bay. Most of the showers
have struggled to even produce lightning so far this afternoon. With
the right collisions from storm-induced outflow boundaries due to dry
sub-cloud environments (inverted V soundings), a few thunderstorms
could occur through the early evening hours before activity
dissipates out by 9-10pm.

By Saturday, the current shortwave trough flattens out to more zonal
flow over much of the region. However, another compact but weak
disturbance over the Texas Big Bend region will help generate some
additional shower and thunderstorm activity tomorrow. This feature,
coupled with the sea-breeze and diurnal instability will foster
isolated to scattered showers once again. Overall coverage will be in
the 20-40% range for most of the area. Some enhancement of greater
coverage could occur across the Coastal Plains due to the sea-
breeze.

LONG TERM (Sunday through Friday)...

Increasing rain chances appear on the horizon for late weekend and
into the early next week where 40-60% chances are currently
forecast. Pockets of localized heavy rain could also be possible
during this time as well. Scattered showers look to occur through
much of mid to late week as well, mainly during the afternoons.

The weak disturbance mentioned over the Big Bend on Saturday will
move slowly eastward on Sunday. With day-time heating, at least
scattered showers are expected across a good portion of the region
Sunday. At the same time, a potential boundary will shift south
across central OK. With general troughing and instability, a stronger
convective complex and reinforced outflow could then reach into
central Texas. The combination of the weak convective outflow plus
the disturbance and weak instability should support the start of a
wetter period.

For Monday and Tuesday, much of central Texas will be located in a
weakness and light shear axis region as PWATS increase to above 2
inches. These factors combined should allow for semi-organized
showers and storms that could produce heavy rain at times. The
greatest likelihood of higher totals currently appears to be over the
Hill Country and northern I-35 corridor locations. However, this
could change if the pseudo-convective boundary is able to slide
farther south.

For mid- to late-week, at least scattered showers are expected
during the afternoon hours as instability occurs in the high PWAT
air. Both ECMWF and GFS models indicate tropical activity could be
possible across portions of the far southern Gulf of Mexico or the
Bay of Campeche in the Wednesday/Thursday time-frame. All guidance at
this time suggests this potential system to remain well south of the
region. However, if anything changes, we'll keep you apprised.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  98  77  99  78 /  20  20  10  20  30
Austin Bergstrom Intl Airport  75  97  77  97  77 /  20  20  10  20  30
New Braunfels Muni Airport     74  97  76  96  76 /  20  20  20  20  30
Burnet Muni Airport            72  94  74  95  74 /  20  20  10  20  20
Del Rio Intl Airport           77  97  76  99  78 /  20  30  20  20  20
Georgetown Muni Airport        75  96  75  97  75 /  20  20  10  20  30
Hondo Muni Airport             74  99  75  98  75 /  20  20  20  20  20
San Marcos Muni Airport        75  96  76  96  76 /  20  20  20  20  30
La Grange - Fayette Regional   75  96  77  96  77 /  20  40  20  40  30
San Antonio Intl Airport       77  96  77  95  78 /  20  20  20  20  20
Stinson Muni Airport           76  96  77  94  78 /  20  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...09
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 4, 4:37 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Fri Aug 4 2017

TXZ171>173-183>194-202>209-217>225-228-051100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated pockets of heavy rainfall are possible this afternoon
along and east of I-35. Given the dry antecedent conditions
flooding impacts, if any at all, would be very minor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat index values of 104 to 108 degrees will be
possible Sunday through Tuesday across portions of South Central
Texas, outside of the Hill Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 4, 6:58 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
658 PM CDT FRI AUG 4 2017

TXZ224-225-050030-
Lavaca TX-De Witt TX-
658 PM CDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEWITT AND SOUTH
CENTRAL LAVACA COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fordtran, or 16 miles southeast of Yoakum. This storm was slowly
moving west at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Some weak rotation was also noted on radar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2914 9683 2906 9694 2910 9698 2903 9708
      2902 9711 2922 9704 2924 9682 2915 9681
TIME...MOT...LOC 2357Z 003DEG 1KT 2913 9695

TB3
Special weather statement, Aug 4, 7:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CDT FRI AUG 4 2017

TXZ224-225-050115-
Lavaca TX-De Witt TX-
726 PM CDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT AND SOUTHWESTERN
LAVACA COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomaston, or near Cuero, moving southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Additionally, frequent cloud to ground lightning has
been observed in this storm.

Locations impacted include...
Cuero, Thomaston, Arneckville, Meyersville, Terryville and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2907 9695 2910 9698 2887 9730 2888 9731
      2887 9732 2890 9734 2889 9735 2890 9738
      2892 9738 2892 9742 2906 9756 2929 9706
      2915 9683
TIME...MOT...LOC 0025Z 056DEG 23KT 2908 9717

TB3

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:26 PM CDTSpecial Weather StatementEWXDeWitt49 min
Aug 4, 8:08 PM CDTSpecial Weather StatementEWXFayette52 min
Aug 4, 8:10 PM CDTSevere Thunderstorm WarningEWXDeWitt35 min
Aug 5, 6:28 PM CDTSpecial Weather StatementEWXKinney62 min
Aug 5, 6:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.